Hail, Macoupin
- When
- May 2, 8:00 AM CST
- Where
- Macoupin County, Gillespie
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.130, -89.830
Early to mid morning thunderstorms cause scattered wind damage across Macoupin and Montgomery County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Early to mid morning thunderstorms cause scattered wind damage across Macoupin and Montgomery County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 2, 5:41 AM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 641 AM CDT FRI MAY 2 2008 .DISCUSSION... /402 AM CDT FRI MAY 2 2008/ SQUALL LINE HAS FORMED JUST AHEAD OF COLD FRONT THIS MORNING OVER EASTERN KS/WESTERN MO...MOVING EAST NORTHEAST AROUND 55 MPH. IT WILL BEGIN TO AFFECT WESTERN SECTIONS OF CWA AFTER 0930Z. IT HAS BEGUN TO WEAKEN...BUT FEEL THAT SOME ISOLATED SEVERE STORMS STILL POSSIBLE ...MAINLY WEST OF A QUINCY TO JEFFERSON CITY LINE...SO ADDED MENTION TO GRIDS FOR 12Z TO 15Z. REST OF AREA TO JUST SEE SOME RWS/TRWS THROUGH THE MORNING HOURS. BEYOND 18Z...STILL SOME QUESTION ABOUT SEVERE WEATHER POTENTIAL. NOT SURE HOW MUCH THIS MORNINGS STORMS WILL WORK OVER THE ATMOSPHERE. FOR NOW WILL ERR ON THE SIDE OF CAUTION AS MODELS CONTINUE TO INDICATE CAPES IN EXCESS OF 1500 J/KG...AS WELL AS DECENT 0-1KM SHEAR FOR THE LATE MORNING/AFTERNOON HOURS. SO KEPT SEVERE MENTION IN GRIDS FOR EASTERN SECTIONS OF AREA THIS AFTERNOON AND EVENING...AS SPC HAS AREA IN MODERATE RISK...WITH MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. BY TONIGHT...WILL SEE PCPN TAPER OFF QUICKLY...THOUGH KEPT LIKELY POPS OVER FAR EASTERN COUNTIES THROUGH 06Z...THEN DRY AFTER THAT. AS FOR LOW TEMPS...RANGE FROM LOWER 40S IN THE WEST TO LOWER 50S IN THE EAST. ON SATURDAY...STILL HAVE DECENT SHOT FOR SOME SHOWER ACTIVITY DUE TO STRONG SHORTWAVES WRAPPING AROUND LOW AS IT LIFTS NORTHWARD THROUGH GREAT LAKES REGION. BEST CHANCES OF RAIN WILL BE OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. HIGHS WILL BE A BIT CHILLY...IN THE MID 50S TO MID 60S. DRY WEATHER TO PERSIST FOR THE REMAINDER OF THE WEEKEND AND INTO EARLY NEXT WEEK WITH TEMPS MODERATING THROUGH THE PERIOD. NEXT CHANCE FOR RAIN WILL AFFECT AREA BY MID WEEK. BYRD && .AVIATION... /628 AM CDT FRI MAY 2 2008/ FOR THE 12Z TAFS... LOW PRESSURE WAS CENTERED OVER NEBRASKA EARLY THIS MORNING. COLD FRONT EXTENDED FROM THE LOW ACROSS EASTERN KS INTO EASTERN OK. FRONT WILL SWEEP ACROSS THE REGION TODAY. SHOWERS AND THUNDERSTORMS WERE WIDESPREAD ACROSS MO AHEAD OF THE FRONT. EXPECT WIDESPREAD SHOWERS/SCATTERED THUNDERSTORMS TO AFFECT THE TAF SITES DURING THE MORNING. DRIER AIR WILL ADVECT INTO THE REGION FROM THE WEST DURING THE EARLY AFTERNOON WITH THE CHANCE OF PRECIPITATION DIMINISHING CONSIDERABLY. TPS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 749 AM CDT FRI MAY 2 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-031200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 749 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL PERSIST THROUGH THIS AFTERNOON AS A STRONG COLD FRONT SLIDES THROUGH THE REGION. THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. MODERATE FLOODING WILL PERSIST ALONG PORTIONS OF THE MISSISSIPPI RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS WILL RETURN WEDNESDAY THROUGH THURSDAY. MODERATE AND MAJOR FLOODING IS EXPECTED ALONG PORTIONS OF THE MISSISSIPPI RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ANY HAIL OR WIND DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BYRD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 611 AM CDT FRI MAY 2 2008 MOZ036-048>052-059-060-021145- OSAGE MO-GASCONADE MO-COLE MO-WARREN MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-PIKE MO- 611 AM CDT FRI MAY 2 2008 AT 611 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF WELLSVILLE TO 3 MILES SOUTHEAST OF ST. THOMAS...MOVING EAST AT 35 MPH. THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING HAIL AND STRONG WINDS AS IT AFFECTS PORTLAND...MONTGOMERY CITY...MINEOLA... KOELTZTOWN...NEW HARTFORD...FREEBURG...RICH FOUNTAIN...NEW FLORENCE...LINN AND MORRISON BETWEEN 611 AM AND 645 AM. IN ADDITION...THIS LINE OF STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT. PEOPLE THROUGHOUT THE AREA SHOULD CAREFULLY MONITOR WEATHER DEVELOPMENTS OVER THE NEXT FEW HOURS. BRITT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 638 AM CDT FRI MAY 2 2008 MOZ036-049-051-052-059-060-062-021215- FRANKLIN MO-OSAGE MO-GASCONADE MO-WARREN MO-MONTGOMERY MO-LINCOLN MO- PIKE MO- 638 AM CDT FRI MAY 2 2008 AT 638 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF TROY TO 10 MILES SOUTH OF LINN...MOVING NORTHEAST AT 40 MPH. THIS STRONGEST STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS IN EXCESS OF 45 MPH...AND FREQUENT LIGHTNING AS IT AFFECTS TRUXTON...MORRISON...LINN...HIGH HILL...WHITESIDE... SILEX...RHINELAND...GASCONADE...OWENSVILLE AND MOUNT STERLING BETWEEN 638 AM AND 715 AM. IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT. PEOPLE THROUGHOUT THE AREA SHOULD CAREFULLY MONITOR WEATHER DEVELOPMENTS OVER THE NEXT FEW HOURS. BRITT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 711 AM CDT FRI MAY 2 2008 MOZ052-059>062-021245- FRANKLIN MO-GASCONADE MO-ST. CHARLES MO-WARREN MO-LINCOLN MO- 711 AM CDT FRI MAY 2 2008 AT 711 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF TROY TO 10 MILES SOUTHWEST OF OWENSVILLE...MOVING EAST AT 40 MPH. THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND GUSTS IN EXCESS OF 45 MPH...AND FREQUENT LIGHTNING AS IT AFFECTS NEW HOPE...TROY...TRELOAR...ROSEBUD...WRIGHT CITY...MOSCOW MILLS...GERALD...LYON...LESLIE AND FORISTELL BETWEEN 711 AM AND 745 AM. IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT. PEOPLE THROUGHOUT THE AREA SHOULD CAREFULLY MONITOR WEATHER DEVELOPMENTS OVER THE NEXT FEW HOURS. BRITT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 739 AM CDT FRI MAY 2 2008 ILZ098-099-MOZ052-059>062-021315- JERSEY IL-CALHOUN IL-FRANKLIN MO-GASCONADE MO-ST. CHARLES MO- WARREN MO-LINCOLN MO- 739 AM CDT FRI MAY 2 2008 AT 739 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARDIN TO 5 MILES SOUTHWEST OF WARRENTON TO CUBA...MOVING EAST AT 35 MPH. THE STRONGEST STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS IN EXCESS OF 35 MPH...HEAVY DOWNPOURS AND FREQUENT LIGHTNING AS IT AFFECTS MEPPEN...TRELOAR...LESLIE...HOLSTEIN... BRUSSELS...NOSER MILL...LYON...BEAUFORT...SULLIVAN AND WENTZVILLE BETWEEN 739 AM AND 815 AM. BRITT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 812 AM CDT FRI MAY 2 2008 ILZ058-059-098>102-MOZ061>065-021345- MONROE IL-ST. CLAIR IL-MADISON IL-JERSEY IL-CALHOUN IL-GREENE IL- MACOUPIN IL-JEFFERSON MO-FRANKLIN MO-ST. LOUIS CITY MO-ST. LOUIS MO- ST. CHARLES MO- 812 AM CDT FRI MAY 2 2008 AT 812 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CARROLLTON TO WENTZVILLE TO 10 MILES WEST OF HILLSBORO...MOVING EAST AT 35 MPH. THE STRONGEST STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS IN EXCESS OF 35 MPH...HEAVY DOWNPOURS AND FREQUENT LIGHTNING AS IT AFFECTS JERSEYVILLE...ST. CHARLES...ST. PETERS... CHESTERFIELD...PACIFIC AND ST. CLAIR BETWEEN 815 AM AND 845 AM. BRITT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 838 AM CDT FRI MAY 2 2008 ILZ059-079-100>102-MOZ061-063>065-021415- RANDOLPH IL-MONROE IL-ST. CLAIR IL-MADISON IL-MACOUPIN IL- JEFFERSON MO-ST. LOUIS CITY MO-ST. LOUIS MO-ST. CHARLES MO- 838 AM CDT FRI MAY 2 2008 AT 838 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRIGHTON TO CHESTERFIELD TO 10 MILES SOUTH OF CRYSTAL CITY...MOVING EAST AT 40 MPH. THE STRONGEST STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS IN EXCESS OF 35 MPH...BRIEF DOWNPOURS AND FREQUENT LIGHTNING AS IT AFFECTS THE ST. LOUIS METRO AREA AS WELL AS VALMEYER...MONROE CITY...MAEYSTOWN...MADONNAVILLE...PRAIRIE DU ROCHER...WARTBURG...RENAULT...NEW HANDOVER...WATERLOO AND PRUETT BETWEEN 838 AM AND 915 AM. IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST CENTRAL MISSOURI AND PARTS OF SOUTHWEST ILLINOIS. PEOPLE THROUGHOUT THE AREA SHOULD CAREFULLY MONITOR WEATHER DEVELOPMENTS OVER THE NEXT FEW HOURS. BRITT
The St Louis radar (KLSX), 88 km away, was scanning. The volume nearest the first event began at 13:59 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Amateur radio spotters reported tree damage and a couple of power lines down.
Local law enforcement reported a couple of trees blown over, large limbs down, and a few power lines down. An electric transformer was also damaged which resulted in the high school and junior high school losing power.
Wind gusts estimated at 60 to 65 mph downed large tree limbs, a few power lines and blew roof shingles off homes. The garage at a new home under construction was blown apart. A few cars suffered minor damage from falling tree limbs.
Storm spotters reported a few large tree branches blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100210, 100214, 100215, 100209, 100213.